Lightning, Kings
- When
- July 4, 11:21 AM EST
- Where
- Kings County, 2.09 mi NE of Homecrest
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 40.600, -73.920
Reported lightning strike to a house in Marine Park Brooklyn.
A stalled frontal boundary over the area provided a focus for convection to develop and move over southeast NY. One storm produced frequent lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A stalled frontal boundary over the area provided a focus for convection to develop and move over southeast NY. One storm produced frequent lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 4, 9:54 AM EST, 1 hour 27 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
1054 AM EDT Tue Jul 4 2023
.SYNOPSIS...
A slow moving front will pass through the region today.
Generally hot and fair weather will then follow through
Thursday. A cold front slowly approaches from the west late in
the week and likely stalls over or near the area through the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
***Flood Watch issued for much of the area through 7pm***
Upper trough axis, just to the west in the AM, will slide
through the region during the afternoon, and east in the
evening. At the surface, a trough lies in vicinity of NYC/NJ
metro into S CT this morning, which will slowly work east
through the afternoon.
Multiple W to E oriented CU fields already starting to fire in
a marginal to moderately unstable environment with lack of CIN,
marginal deep layer shear, 10-13kft warm cloud layer, PWATS of
2", storm motion around 20kt with likely training along
boundaries.
This forcing and environment should be conducive to localized
to scattered areas of flash flooding through this afternoon due
to multiple foci for convective initiation and widespread
convective coverage and interaction. See hydro section for more
rainfall details.
An isolated strong to severe thunderstorm is possible in this
environment as well this afternoon.
Shower and tstms activity is expected to slide south and east of
the region between 5 and 8pm from NW to SE, with drying
conditions for this evening.
The bl cools and forcing exits early this eve, so a mainly dry
night is expected attm. Clearing from west to east with
subsidence and dry air advection.
Temps generally near seasonable today into tonight with muggy
conditions.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Mainly hot with little to no pcpn thru the period. Some isold
tstms could initiate during peak heating and bleed swd into the
cwa late on Wed, but the coverage and probability are too low
to include in the fcst attm. Did include slight chances for wrn
areas Thu aftn and eve with the next upr trof approaching.
Based on h85 temps around 18C, blended in the warmer MAV with
the NBM for high temps. Otherwise, the NBM was used with the
usual adjustments for overnight lows.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Stuck fairly close to the NBM/previous forecast with little change
in the extended.
Heights start to fall aloft with the approach of a weakening trough
on Friday. The flow may actually be more zonal by Saturday night. An
associated cold front will approach and then likely stall over or
near the area over the weekend. With the approach of the front,
slight chance to chance PoPs are currently forecast from Friday
afternoon through early next week. Not expecting a washout at all
and timing of the front/where it stalls needs to be ironed out.
Temperatures Friday through the start of next week will be a bit
lower, with highs more in the low to mid 80s. Lows the entire long
term period will be well above normal, with temperatures only
bottoming out in the lower 70s to upper 60s.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A frontal boundary slowly moves southward across the terminals
through this afternoon.
Scattered showers are possible this morning, especially invof the
NYC metro. A thunderstorm cannot be ruled out. More showers and
thunderstorms are likely this afternoon as the front sags southward.
The highest chance for thunderstorms is 17-22z. The activity should
push offshore early this evening. Some shower activity has
increased over the last hour or so. Any showers and thunderstorms
may produce brief MVFR to IFR conditions and some thunderstorms
could produce gusty winds.
Outside of showers/storms, mainly VFR although some pockets of MVFR
near the coast and IFR inland are possible this morning.
VFR should then prevail outside of thunderstorms this afternoon and
evening.
Winds outside of thunderstorms will stay light and at or less than
10 kts through the TAF period but direction is quite uncertain due
to uncertainty of the position of the frontal boundary. Higher
confidence in a S-SW flow around 10 kt or less near the NYC metro
and Long Island terminals into early afternoon, but could see the
flow become more W or NW further inland. Wind direction is likely to
be variable or light N-NE behind the showers/storms. Variable and
light winds are anticipated tonight.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments for timing of showers and thunderstorms.
Low confidence on wind direction this afternoon and evening, but
higher confidence in prevailing speeds under 10 kt outside of
shower/storms.
OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
Wednesday: Mainly VFR. chance of sub-vfr north and east of NYC
terminals.
Thursday: Mainly VFR. Slight chance of showers and thunderstorms
north and west of NYC terminals in the afternoon and early evening.
Friday-Saturday: Mainly VFR. Chance of showers and a slight chance
of thunderstorms for NYC terminals north and west in the afternoon
into early evening.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds will remain below sca levels thru Thu. Seas on the ocean
will continue to hover around 4 ft today, then come down well
blw sca lvls Wed and Thu.
A light pressure gradient is expected to keep winds and seas
below SCA levels Friday through the end of the week.
&&
.HYDROLOGY...
There is a risk of localized to scattered flash flooding this
morning into afternoon. Areas from NE NJ, NYC to the Hudson
Valley to SW CT are the primary threat area. Basin averaged
Rainfall rates of up to 2"/hr are possible. FFA has been issued
through 7pm.
Basin averaged rainfall totals of 1 to 2 inches are likely,
with localized amounts of up to 4 inches possible. Rainfall
rates of 2 inches per hour are likely in thunderstorm activity,
potentially as high as 3"/hr.
No hydrologic issues are expected Wed through the first part of
next week.
&&
.TIDES/COASTAL FLOODING...
A high rip risk remains for Suffolk county beaches today, with
a moderate risk elsewhere. There is a moderate risk for all
beaches on Wed.
Minor coastal flooding looks likely once again for tonight's high
tide cycle, resulting in a coastal flood advisory for Southern
Nassau county. Meanwhile, a statement has been issued for southern
Queens in NY and southern Fairfield in CT as a few locations may
just touch minor thresholds.
Another round of minor coastal flooding is expected for the
Wednesday night high tide.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 7 PM EDT this evening for CTZ005>012.
NY...Flood Watch until 7 PM EDT this evening for NYZ068>075-078-
176>179.
High Rip Current Risk until 9 PM EDT this evening for NYZ080-
081.
Coastal Flood Advisory from 8 PM this evening to 1 AM EDT
Wednesday for NYZ179.
NJ...Flood Watch until 7 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...BC/JMC
NEAR TERM...JMC/NV
SHORT TERM...JMC
LONG TERM...BC
AVIATION...BC/DS
MARINE...BC/JMC
HYDROLOGY...JMC/NV
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service New York NY 346 AM EDT Tue Jul 4 2023 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-176>178-050800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens- 346 AM EDT Tue Jul 4 2023 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to develop today. Storms will be slow moving and capable of producing heavy rainfall. Areas of minor flooding can be expected. There is also a localized flash flood risk where persistent storms set up. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ179-050800- Southern Nassau- 346 AM EDT Tue Jul 4 2023 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Also, showers and thunderstorms are expected to develop today. Storms will be slow moving and capable of producing heavy rainfall. Areas of minor flooding can be expected. There is also a localized flash flood risk where persistent storms set up. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ078-079-050800- Northwest Suffolk-Northeast Suffolk- 346 AM EDT Tue Jul 4 2023 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected to develop today. Storms will be slow moving and capable of producing heavy rainfall. Minor flooding is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ080-081-050800- Southwest Suffolk-Southeast Suffolk- 346 AM EDT Tue Jul 4 2023 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. Also, scattered showers and thunderstorms are expected to develop today. Storms will be slow moving and capable of producing heavy rainfall. Minor flooding is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-050800- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 346 AM EDT Tue Jul 4 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Preliminary Local Storm Report...Summary
National Weather Service New York NY
916 AM EDT Tue Jul 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg Chester 41.36N 74.28W
07/03/2023 Orange NY Fire Dept/Rescue
Roof damage to vacant school on 3 Maple Ave.
0400 PM Tstm Wnd Dmg 1 E Goshen 41.40N 74.31W
07/03/2023 Orange NY Fire Dept/Rescue
Poles & wires down on Orange Ave.
0400 PM Tstm Wnd Dmg 1 E Goshen 41.40N 74.31W
07/03/2023 Orange NY Law Enforcement
trees down on Orange Ave.
0400 PM Tstm Wnd Dmg 1 SSE Goshen 41.39N 74.32W
07/03/2023 Orange NY Law Enforcement
trees down on South St.
0400 PM Tstm Wnd Dmg 2 S Goshen 41.37N 74.33W
07/03/2023 Orange NY Fire Dept/Rescue
Tree on house on Lakeview Dr.
0447 PM Tstm Wnd Dmg 2 NW Monroe 41.33N 74.19W
07/03/2023 Orange NY Public
Multiple large trees down between 8 and 15
inches in diameter. Some shingles blown off
a roof.
0453 PM Tstm Wnd Dmg 1 N Firthcliffe 41.45N 74.03W
07/03/2023 Orange NY Dept of Highways
Tree Down and Road Closure on US 9W
southbound at Academy Ave. (Cornwall) all
lanes of 2 lanes blocked 2640 US Hwy 9W and
one N/B lane blocked.
0456 PM Hail Buchanan 41.27N 73.94W
07/03/2023 M1.00 inch Westchester NY Public
Quarter-sized hail observed 1 mile north of
Buchanan.
0456 PM Hail 2 ESE Peekskill 41.28N 73.89W
07/03/2023 M1.50 inch Westchester NY Public
Video confirming ping pong size hail.
0456 PM Hail Peekskill 41.29N 73.92W
07/03/2023 M1.00 inch Westchester NY Public
multiple reports of quarter-size hail.
0510 PM Tstm Wnd Dmg 1 NNE Yorktown Heights 41.29N 73.78W
07/03/2023 Westchester NY Dept of Highways
Tree Down and Road Closure on NY 35 both
directions at Greenwood St (Somers) all
lanes of 2 lanes blocked.
0510 PM Tstm Wnd Dmg 2 NNW Yorktown Heights 41.29N 73.80W
07/03/2023 Westchester NY Law Enforcement
multiple reports of trees down on roads,
cars and houses with poles and wires down in
multiple locations. Power out for many.
0510 PM Tstm Wnd Dmg 2 SW Yorktown Heights 41.25N 73.81W
07/03/2023 Westchester NY Dept of Highways
Tree Down on Taconic State Parkway
southbound between Croton Reservoir Bridge
(Yorktown) and Exit 16 - Franklin D.
Roosevelt Drive State Park Road (Yorktown)
right lane of 3 lanes blocked.
0510 PM Hail Yorktown Heights 41.27N 73.79W
07/03/2023 M1.00 inch Westchester NY Public
Photo verifies quarter-size hail.
0518 PM Tstm Wnd Dmg 4 SE Fahnestock State P 41.41N 73.79W
07/03/2023 Putnam NY Dept of Highways
Tree Down on Taconic State Parkway
southbound south of Exit 25 - Peekskill
Hollow Rd. - CR 21 (Putnam Valley) right
lane of 2 lanes blocked.
0522 PM Tstm Wnd Dmg 2 NE Somers 41.33N 73.69W
07/03/2023 Westchester NY Law Enforcement
Multiple reports of trees down.
0523 PM Tstm Wnd Dmg 2 SSW Golden's Bridge 41.26N 73.69W
07/03/2023 Westchester NY Public
trees down across multiple roads.
0523 PM Tstm Wnd Dmg 3 ESE Yorktown Heights 41.26N 73.72W
07/03/2023 Westchester NY Public
trees blocking two lane road, hwy 100, photo
verifies.
0548 PM Tstm Wnd Dmg 2 S Ridgefield 41.24N 73.50W
07/03/2023 Fairfield CT Law Enforcement
Downed powerline by tree limbs on Silver
Spring Ln.
0548 PM Tstm Wnd Dmg 3 SSE Ridgefield 41.23N 73.49W
07/03/2023 Fairfield CT Law Enforcement
Tree down across Ruscoe Rd.
0608 PM Tstm Wnd Dmg Mount Kisco 41.20N 73.74W
07/03/2023 Westchester NY Dept of Highways
Metro North Railroad train strikes tree near
mt kisco. Reported by metro north railroad.
0936 PM Tstm Wnd Dmg 4 N Fairfield 41.18N 73.28W
07/03/2023 Fairfield CT Fire Dept/Rescue
Downed trees on Burr St.
1020 PM Tstm Wnd Gst 2 ESE Stratford 41.19N 73.10W
07/03/2023 M47 MPH New Haven CT Mesonet
Marine thunderstorm gust from wxflow.
&&Special Weather Statement
National Weather Service New York NY
1144 AM EDT Tue Jul 4 2023
NJZ108-NYZ074-075-178-179-041630-
Eastern Union NJ-Southern Queens NY-Kings (Brooklyn) NY-
Richmond (Staten Is.) NY-Southern Nassau NY-
1144 AM EDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of Queens, Richmond,
Kings and southern Nassau Counties through 1230 PM EDT...
At 1143 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Elmont to near Colonia. Movement was east at 20
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Frequent cloud to ground lightning is occurring with these
storms. Gusty winds could knock down tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Strong thunderstorms will be near...
Valley Stream and Lynbrook around 1150 AM EDT.
Hempstead and Baldwin around 1155 AM EDT.
Freeport around 1200 PM EDT.
Wantagh around 1215 PM EDT.
Tompkinsville around 1220 PM EDT.
The Verrazano Narrows Bridge around 1225 PM EDT.
Flatbush and Coney Island around 1230 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4052 7425 4055 7425 4056 7421 4060 7421
4060 7430 4065 7406 4064 7406 4066 7404
4073 7368 4065 7342 4059 7342 4057 7357
4057 7376 4053 7393 4056 7395 4056 7401
4060 7404 4053 7410 4050 7420
TIME...MOT...LOC 1543Z 270DEG 15KT 4072 7368 4059 7427
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
NVThe Philadelphia radar (KDIX), 84 km away, was scanning. The volume nearest the first event began at 16:19 UTC.
2 lightning. Local standard time, as filed.
Reported lightning strike to a house in Marine Park Brooklyn.
Two injuries from lightning at Coney Island Beach in Brooklyn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125281, 1125283.